Strong Wind, Allegany
- When
- February 23, 6:00 AM EST to 10:00 PM EST
- Where
- Allegany forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong cold front moved through the region around dawn on the 23rd. This front ushered in winds that gusted between 40 and 55 MPH.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong cold front moved through the region around dawn on the 23rd. This front ushered in winds that gusted between 40 and 55 MPH. Due to the soft saturated soil from heavy rains and snow melt, the gusty winds downed scattered trees and power lines. In Washington County, a wind gust of 43 MPH was reported at the Hagerstown airport. Wind gusts in Frederick County included 49 MPH at the Frederick airport and 48 MPH in Mt. Airy. In Baltimore County, a 48 MPH gust was recorded in Catonsville. In Howard County, a 49 MPH gust was measured in Columbia. In Montgomery County, 5200 customers lost power after winds gusted to 50 MPH in Damascus and 47 MPH in Rockville. In Prince Georges County, a wind gust of 49 MPH was recorded at Andrews Air Force Base. A total of 1400 county customers reported power outages. In Anne Arundel County, 2300 customers lost power as winds gusted to 49 MPH at Baltimore-Washington International Airport. In St. Mary's County, a wind gust of 43 MPH was recorded at Patuxent River Naval Air Station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 23, 4:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 AM EST SUN FEB 23 2003 SHORT TERM...TODAY AND TONIGHT... A STRONG COLD FRONT WILL PASS THROUGH THE REGION FROM W TO E BETWEEN 5 AM AND 9 AM. ATTM WINDS ARE LIGHT OVER CWA AHEAD OF THE FRONT DUE TO COLD AIR DAMMING. HOWEVER...THAT WILL CHANGE RAPIDLY AS THE FRONT PASSES THRU. LWX VAD WIND PROFILE ALREADY SHOWS 55KTS AT 2KFT. THESE WINDS WILL MIX DOWN JUST AFTER FROPA...GETTING RID OF ANY REMAINING FOG. EXPECTING W WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH THIS MORNING...ESPECIALLY ABOVE 2KFT. THESE WINDS WILL CONTINUE THRU THE AFT AS STRONG CAA AND DEEPENING SFC LOW KEEP GRADIENT STRONG...BUT BY EVENING WINDS DIE DOWN AS THE HIGH BUILDS IN. HIGH WIND WARNING IN EFFECT CWA WIDE THRU 5 PM TODAY. RADAR SHOWS SCT SHRA AND ISOLATED TSRA OVER W CWA JUST AHEAD OF THE FRONT. WILL KEEP CHANCE POPS THRU FROPA TIME...BUT STRONG DOWNSLOPE WILL BRING PRECIP TO AN END QUICKLY THIS MORNING E OF MTNS. ON RIDGES IN FAR W CWA...STRONG UPSLOPE WINDS WILL KEEP SPILLOVER PRECIP GOING THRU MIDNIGHT. TEMPS WILL BE COLD ENOUGH FOR SNOW SO WILL CONTINUE MENTION OF POST FRONTAL SCT SHSN FAR W ZONES THRU THIS EVE. REGARDING TEMPS...HIGH TEMPS WILL BE SET THIS MORNING AROUND FROPA TIME THEN DROP THRU THE DAY. GUIDANCE TEMPS LOOKED A BIT WARM FOR HIGHS TODAY BASED ON CURRENT CONDITIONS...BUT LOOKED FINE FOR TONIGHT. MMARGRAF LONG TERM (MON-SAT) MODELS CONTINUE TO SHOW A SERIES OF S/WAVES MOVING ACROSS THE AREA IN THE MON THROUGH SAT TIME FRAME. ON MON WEAK S/WAVE WILL MOVE EAST THROUGH THE OHIO VALLEY. ENOUGH MOISTURE WILL BE IN PLACE FOR CHANCE OF SNOW OR RAIN OVER THE FA ...MAINLY IN THE WEST AND NORTH ZONES. FRONT WILL MOVE THROUGH DURING THE DAY WITH COLDER/DRIER AIR MOVING IN MON NIGHT AND TUE. WINDS WILL INCREASE BRIEFLY LATE MONDAY DUE TO STRONG CAA. MON NIGHT INTO WED...GENERALLY DRY WITH COLD HIGH PRESSURE OVER THE AREA. CLOUDS WILL ALSO START TO INCREASE/THICKEN LATE WED INTO THU. FOR THU AND FRI ANOTHER S/WAVE WILL AFFECT THE AREA. THE MAIN PROBLEMS WILL BE THE TIMING AND TYPE OF PRECIP. WITH TEMP REGIME EXPECT PRECIP TO START AT SNOW AND EVENTUALLY CHANGE OVER TO RAIN. FREEZING RAIN MAYBE POSSIBLE ACROSS THE NORTH ZONES BEFORE THE PRECIP CHANGES OVER TO RAIN. EXPECT THE RAIN TO END FRIDAY. MEX GUIDANCE LOOKS BEST FOR THE LATER PERIODS. TIMING AND TRACK DIFFERENCES FOR THE STORM IN THE LATTER PERIODS CAUSING SOME CONCERNS/UNCERTAINITY...SO WILL NOT MAKE ANY MAJOR CHANGES TO DAYS 5 THROUGH 7. CPW .LWX... DC...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONE DCZ001. DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONE DCZ001. MD...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018. DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. VA...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES VAZ021... VAZ025>031...VAZ036>042...VAZ050>057. WV...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES WVZ048>055. DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES WVZ048>055. MARINE...GALE WARNING MD PORTION OF CHES BAY AND TIDAL POTOMAC.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE COMBINATION OF MELTING SNOW...HEAVY RAIN...AND LIGHT WINDS HAS CAUSED DENSE FOG TO FORM EARLY THIS MORNING. A DENSE FOG ADVISORY IS IN EFFECT THROUGH 7 AM. GUSTY WINDS WILL DISSIPATE THE FOG BY MID MORNING. A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. A COLD FRONT WILL PASS THROUGH THE REGION THIS MORNING. STRONG WEST WINDS WILL MIX DOWN AS THE FRONT MOVES THROUGH. WINDS OF 30 TO 40 MPH ARE EXPECTED WITH GUSTS TO 60 MPH POSSIBLE. ABOVE 2500 FEET...LOCALLY HIGHER WINDS ARE POSSIBLE. TREES AND POWER LINES MAY BE DOWNED BY THE WINDS...ESPECIALLY SINCE THE SOIL IS SATURATED BY HEAVY RAIN AND SNOWMELT. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE BUILDS IN. .DAYS TWO THROUGH SEVEN... A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE AREA ON MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY. MMARGRAF
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 530 AM EST SUN FEB 23 2003 ...HIGH WATER POSSIBLE IN LOW LYING AREAS THROUGH THE MORNING... HEAVY RAINFALL IN COMBINATION WITH SNOW MELT OVER THE PAST 24 HOURS HAS LED TO FLOODING IN SEVERAL LOW LYING AREAS. EVEN THOUGH THE STEADY RAINFALL WILL COME TO AN END WHEN A COLD FRONT CROSSES THE REGION THIS MORNING...THE WATER WILL BE SLOW TO DRAIN DUE TO SATURATED SOIL AND CLOGGED STORM DRAINS. SEVERAL ROADS THAT WERE COVERED BY WATER OVERNIGHT MAY REMAIN FLOODED THROUGH LATE THIS MORNING. CREEKS...SMALL STREAMS AND LOW LYING AREAS INUNDATED BY WATER WILL ALSO BE SLOW TO DRAIN. MOTORISTS SHOULD BE ON THE LOOKOUT FOR HIGH WATER ON ROADS THROUGH THE MORNING...ESPECIALLY IN AREAS THAT ARE PRONE TO FLOODING. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATIVE ROUTE. THE WATER MAY BE DEEPER THAN IT APPEARS. MMARGRAF
The national radar mosaic for the moment the first event began.
14 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342248, 5342249, 5342250, 5342251, 5342252, 5342253, 5342254, 5342255, 5342256, 5342257, 5342258, 5342259, 5342260, 5342261.